Indiana, 2003

Flash Flooding and Hail in Indiana, July 6, 2003

July 6, 2003 · NWS IWX · 36 events in 16 counties and zones

16 hail, 11 thunderstorm wind, 9 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 6, 2:04 PM EST, 56 minutes earlier.

Area forecast discussion, Jul 6, 2:04 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
204 PM EST SUN JUL 6 2003

NO MAJOR PATTERN CHANGE EXPECTED UNTIL TUESDAY NIGHT WHEN FRONTAL
BOUNDARY FINALLY BEGINS TO WORK SOUTHEAST INTO THE AREA.

BEFORE THEN...A COUPLE ROUNDS OF STRONG/SVR CONVECTION EXPECTED
ACROSS THE CWA. SCT CONVECTION ONGOING OVER THE CWA RIGHT NOW...BUT
MAIN THREAT WILL BE APPROACHING COMPLEX CURRENTLY IN EASTERN IOWA.
NEW SWOMCD MENTIONS WATCH LIKELY AROUND OR SHORTLY BEFORE ZONE
ISSUANCE TIME. DAMAGING WINDS SEEMS THE GREATEST THREAT...BUT
ISOLATED TORNADOES COULD OCCUR WHERE LEFTOVER BOUNDARIES INTERACT
WITH STORMS. HEAVY RAIN THREAT STILL EXISTS AND WITH FLASH FLOOD
VALUES STILL QUITE LOW IN THE SOUTH THREAT FOR ADDITIONAL/CONTINUED
FLOODING EXISTS. AFTER COLLABORATION WITH IND...WILL EXTEND FFA
THROUGH MONDAY AFTERNOON(20Z). RATHER THAN TIME THINGS OUT...WILL GO
LIKELY POPS ALL AREAS TONIGHT. ANOTHER BUSY DAY EXPECTED FOR MONDAY.
NEW DAY 2 OUTLOOK HAS ENTIRE CWA IN MODERATE RISK. SEEMS REASONABLE
WITH BOUNDARY GETTING CLOSER TO THE CWA AND ABUNDANT
MSTR/INSTABILITY. CHCS FOR ADDITIONAL PRECIP TOMORROW WILL RIDE ON
DEVELOPMENT/MOVEMENT OF EXPECTED MCS OVERNIGHT. MODELS DISAGREEING
ON ITS MOVEMENT WITH SOME TAKING IT DUE EAST...SOME SOUTHEAST. WILL
GO WITH HIGH CHC POPS FOR NOW AND CONTINUE MENTION OF HEAVY
RAINFALL.

WILL CONTINUE CHC POPS THROUGH WEDS AS FRONTAL BOUNDARY MOVES
THROUGH TUES/TUES NGT...BUT THEN STALLS OUT TUES NGT INTO WEDS
ACROSS THE CWA. REST OF GRIDS LOOK FINE.

EXTENDED DISCUSSION...
BASED ON GFS TRENDING SLOWER WITH OVERALL PATTERN...HAVE ADDED POPS
THURSDAY IN THE EASTERN SECTIONS OF THE CWA. OTHERWISE NO CHANGES TO
THE GRIDS.

.IWX...
IN...FLOOD WATCH FOR TONIGHT AND MONDAY FOR ZONES INZ013...INZ015...
INZ020...INZ022>027...INZ032>034.

MI...NONE.
OH...NONE.

FISHER/BARJENBRUCH
Hazardous weather outlook, Jul 6, 5:00 AM EST, 10 hours before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-071000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
500 AM EST SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REGION
THROUGH TONIGHT WITH DAMAGING WINDS THE MOST LIKELY THREAT.

FLOODING IS STILL A THREAT OVER PARTS OF INDIANA SOUTH OF US ROUTE
30 WHERE RIVERS AND STREAMS REMAIN HIGH OR OUT OF THEIR BANKS.
ADDITIONAL HEAVY RAINFALL IS POSSIBLE TODAY WHICH MAY CAUSE MORE
FLOOD PROBLEMS

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE REGION ON
MONDAY WITH A SLIGHT RISK OF SEVERE WEATHER TUESDAY. DAMAGING WINDS
WILL BE THE MOST LIKELY THREAT FROM ANY STORMS. THUNDERSTORMS ARE
ALSO POSSIBLE WEDNESDAY BUT THE SEVERE POTENTIAL IS UNCERTAIN AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY THROUGH TUESDAY.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 hail, 11 thunderstorm wind, 9 flash flood. Local standard time, as filed.

Hail, Starke

When
July 6, 3:00 PM EST
Where
Starke County, Bass Lake
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
41.217, -86.583

Hail, Starke

When
July 6, 3:12 PM EST
Where
Starke County, Bass Lake
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
41.217, -86.583

Ham radio operator reported golfball size hail near Bass Lake.

Thunderstorm Wind, Starke

When
July 6, 3:12 PM EST
Where
Starke County, Bass Lake
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
41.217, -86.583

Ham radio operator reported trees down near Bass Lake.

Thunderstorm Wind, Pulaski

When
July 6, 3:12 PM EST
Where
Pulaski County, 8 mi NW of Winamac
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.133, -86.733

Law enforcement reported trees down northwest of Winamac.

Thunderstorm Wind, Pulaski

When
July 6, 3:26 PM EST
Where
Pulaski County, 3 mi W of Beardstown
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.133, -86.667

Law enforcement reported trees and power lines down west of Beardstown.

Hail, Cass

When
July 6, 3:36 PM EST
Where
Cass County, Royal Center
Measured
2.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.867, -86.500

Law enforcement reported baseball size hail near Royal Center.

Hail, St. Joseph

When
July 6, 3:37 PM EST
Where
St. Joseph County, 2 mi S of Lakeville
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
41.483, -86.283

Hail, St. Joseph

When
July 6, 3:50 PM EST
Where
St. Joseph County, North Liberty
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
41.533, -86.433

Hail, St. Joseph

When
July 6, 4:12 PM EST
Where
St. Joseph County, 2 mi N of North Liberty
Measured
1.25 in hail
Reported by
AMATEUR RADIO
Coordinates
41.567, -86.433

Hail, St. Joseph

When
July 6, 4:23 PM EST
Where
St. Joseph County, Sbn Michiana Arpt
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
41.700, -86.317

Hail, St. Joseph

When
July 6, 4:25 PM EST
Where
St. Joseph County, Sbn Michiana Arpt
Measured
1.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
41.700, -86.317

Contract observer at South Bend airport reported golfball size hail.

Hail, St. Joseph

When
July 6, 4:25 PM EST
Where
St. Joseph County, 1 mi N of South Bend
Measured
2.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.683, -86.250

Trained spotter reported tennis ball size hail just north of South Bend.

Hail, Pulaski

When
July 6, 4:26 PM EST
Where
Pulaski County, Medaryville
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
41.083, -86.900

Hail, St. Joseph

When
July 6, 4:27 PM EST
Where
St. Joseph County, 1 mi N of South Bend
Measured
3.25 in hail
Reported by
AMATEUR RADIO
Coordinates
41.683, -86.250

HAM radio operator reported hail larger than baseballs just north of South Bend.

Hail, St. Joseph

When
July 6, 4:27 PM EST
Where
St. Joseph County, Roseland
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
41.733, -86.250

Flash Flood, Pulaski

When
July 6, 4:55 PM EST to 5:55 PM EST
Where
Pulaski County, Monterey
Reported by
LAW ENFORCEMENT
Coordinates
41.042, -86.699 (the zone’s center; the record gives no point)

Law enforcement reported homes evacuated due to flash flooding along the Tippecanoe river in Monterey.

Thunderstorm Wind, Starke

When
July 6, 5:09 PM EST
Where
Starke County, Aldine
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.200, -86.683

Law enforcement reported trees and power lines down near Aldine.

Thunderstorm Wind, Huntington

When
July 6, 5:10 PM EST
Where
Huntington County, Markle
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.833, -85.333

911 dispatch reported trees down near Markle.

Flash Flood, White

When
July 6, 5:37 PM EST to 5:45 PM EST
Where
White County, Chalmers
Reported by
EMERGENCY MANAGER
Coordinates
40.750, -86.865 (the zone’s center; the record gives no point)

Emergency management reported 1 to 2 feet of water over roads from Chalmers to Brookston due to flash flooding.

Flash Flood, White

When
July 6, 6:14 PM EST to 11:00 PM EST
Where
White County, 3 mi NE of Monon
Reported by
EMERGENCY MANAGER
Coordinates
40.750, -86.865 (the zone’s center; the record gives no point)

Emergency management reported the Little Monon Creek was 2 to 3 feet over its banks and stayed in flood through the evening.

Flash Flood, Wells

When
July 6, 6:30 PM EST to 7:30 PM EST
Where
Wells County, Bluffton
Reported by
EMERGENCY MANAGER
Coordinates
40.729, -85.221 (the zone’s center; the record gives no point)

Emergency management reported water in streets over 1 foot deep with a car stranded on Main Street in Bluffton.

Flash Flood, Huntington

When
July 6, 6:35 PM EST to 7:35 PM EST
Where
Huntington County, Huntington
Reported by
LAW ENFORCEMENT
Coordinates
40.829, -85.488 (the zone’s center; the record gives no point)

Law enforcement reported water over 1 foot deep on roads in Huntington.

Flash Flood, Adams

When
July 6, 7:00 PM EST to 8:00 PM EST
Where
Adams County, Berne
Reported by
LAW ENFORCEMENT
Coordinates
40.746, -84.937 (the zone’s center; the record gives no point)

Law enforcement reported roads closed due to flash flooding in Berne.

Hail, La Porte

When
July 6, 7:15 PM EST
Where
La Porte County, 3 mi W of Michigan City
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
41.717, -86.950

Flash Flood, Adams

When
July 6, 7:30 PM EST to 8:00 PM EST
Where
Adams County, Geneva
Reported by
LAW ENFORCEMENT
Coordinates
40.746, -84.937 (the zone’s center; the record gives no point)

Law enforcement reported SR 119 closed near Geneva due to flash flooding.

Flash Flood, Miami

When
July 6, 8:20 PM EST to 9:30 PM EST
Where
Miami County, Peru
Reported by
LAW ENFORCEMENT
Coordinates
40.770, -86.045 (the zone’s center; the record gives no point)

Law enforcement reported several roads closed around Peru due to flash flooding.

Thunderstorm Wind, Marshall

When
July 6, 8:30 PM EST
Where
Marshall County, Tyner
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.417, -86.400

Law enforcement reported trees down near Tyner.

Hail, Kosciusko

When
July 6, 8:52 PM EST
Where
Kosciusko County, Palestine
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.183, -85.950

Thunderstorm Wind, Fulton

When
July 6, 9:15 PM EST
Where
Fulton County, 2 mi S of Rochester
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.033, -86.217

Law enforcement reported trees down south of Rochester.

Hail, Cass

When
July 6, 9:35 PM EST
Where
Cass County, Twelve Mile
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.867, -86.217

Hail, Miami

When
July 6, 9:55 PM EST
Where
Miami County, 1 mi N of Converse
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.600, -85.867

Flash Flood, Wabash

When
July 6, 10:15 PM EST to 10:45 PM EST
Where
Wabash County, 2 mi N of Wabash
Reported by
LAW ENFORCEMENT
Coordinates
40.846, -85.794 (the zone’s center; the record gives no point)

Law enforcement reported water over a foot deep on US 24 near Wabash with cars abandoned due to flash flooding.

Thunderstorm Wind, Wabash

When
July 6, 10:15 PM EST
Where
Wabash County, 6 mi SW of Wabash
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.733, -85.900

Law enforcement reported trees down southwest of Wabash.

Thunderstorm Wind, Miami

When
July 6, 10:18 PM EST
Where
Miami County, Peru
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.750, -86.067

Law enforcement reported trees down in Peru.

Thunderstorm Wind, Blackford

When
July 6, 10:50 PM EST
Where
Blackford County, 3 mi S of Hartford City
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.400, -85.367

Law enforcement reported trees and power lines down south of Hartford City.

Thunderstorm Wind, Jay

When
July 6, 11:10 PM EST
Where
Jay County, 3 mi S of Pennville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.450, -85.150

Law enforcement reported trees and power lines down south of Pennville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373591, 5373592, 5373593, 5373594, 5373595, 5373597, 5373598, 5373596, 5373599, 5373600, 5373911, 5373912, 5373913, 5373914, 5373976, 5373514, 5373977, 5373978, 5373515, 5373584, 5373587, 5373585, 5373586, 5373979, 5373588, 5373590, 5373980, 5373981, 5373982, 5373983, 5373984, 5373589, 5373985, 5373987, 5373988, 5373986.